Search

Cyproheptadine overdose

Definition

Cyproheptadine is a type of drug called an antihistamine, which is used to relieve allergy symptoms. Cyproheptadine overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Poisonous Ingredient

  • Cyproheptadine

Where Found

  • Klarivitina
  • Nuran
  • Periactin

This list may not be all-inclusive.

Symptoms

  • Bladder and kidneys
  • Eyes, ears, nose, mouth, and throat
  • Heart and blood vessels
  • Nervous system

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • Name of product (as well as the ingredients and strength, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medicine was prescribed for the patient

Poison Control, or a local emergency number

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

See: Poison control center - emergency number

What to expect at the emergency room

The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:

  • Activated charcoal
  • Laxative
  • Medicine to reverse the effects of the poison (this is called an antidote)
  • Tube through the nose into the stomach to empty the stomach (gastric lavage)

Expectations (prognosis)

If the patient survives the first 24 hours, survival is likely. Few patients actually die from an antihistamine overdose.

References

Kirk MA, Baer AB. Anticholinergics and antihistamines. In: Shannon MW, Borron SW, Burns MJ, eds. . 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 39.

Media

    Encyclopedia content is provided as information only and not intended to replace the advice and instruction from your personal physician.